Log in
Advanced Prostate Cancer
6,027 members5,784 posts

Peripheral Neuropathy caused by Docetaxel

How many of you had either short- or long-term peripheral neuropathy during or after docetaxel chemotherapy? If you did, how severe was it, and did it limit activities such as driving, writing, playing tennis (or other sports)? Also, how did you treat it and how well did the treatments work?

26 Replies
oldestnewest

I am currently experiencing neuropathy in my hands. This started several months after chemo ended while on Casodex. I have had continued issues with my feet and neuropathy in the balls of my feet after a cabozantinib trial. Have not found anything yet to relieve the symptoms going to try gabapentin to see if that helps. Has not r eally effected my life sytle just an annoyance.

2 likes
Reply

Have polyneuropathy ,whole body. Not nice but won't kill me.

Started 3 months after chemo finished in May last year and still got it. Today started Alpha Lipoic acid tabs. Prescribed in Germany for diabetic neuropathy and now for post chemo neuropathy. Research done by Maryland Uni. Will keep posted. David.

2 likes
Reply

I started having numbness in my feet after about 6 cycles of docetaxel. It did not go away through the break I took after 10 cycles, and has only gotten marginally worse through a total of 13 cycles of docetaxel alone, 4 cycles of cabazitaxel, and now 2 cycles of docetaxel plus Carboplatin. I also have some numbness in my fingertips and left forearm. However, it has not really changed my life. More of an annoyance. I do have to be careful to lift my feet so I do not stumble. I have been told that the peripheral nerves are very slow to regenerate, and that there are no real treatments other than vitamin supplements.

Hopefully you will be able to continue your life with minimal disruption.

2 likes
Reply

Vitamin B6 100mg daily, not more

Also zinc 50 mg daily.

Reply

I first developed neuropathy in my feet from colon cancer chemo 3 years ago....very aggravating but I adapted.Then docetaxel for my prostate cancer this summer made it worse. I had to learn to drive with it.....occasionally I will trip over my feet,and I always wear shoes...never barefoot.I have not tried any meds. It is very aggravating but not painful....although my feet feel like they are on fire sometimes...again not painful.

3 likes
Reply

At the recent Prostate Cancer Research Institute Conference in Los Angeles many men in the support group sessions mentioned that they had got benefit from alpha lipoic acid (ALA) for peripheral neuropathy.

One of conference speakers, Dr Mark Moyad, agreed with this recommendation and said that his "Supplement Handbook: A Trusted Expert's Guide to What Works & What's Worthless" (available as an e-book) had a section on peripheral neuropathy which discussed various alternatives.

6 likes
Reply

I have started AL this morning. Good to read something positive as I commence. Oncologist and GP approve my personal trial.

1 like
Reply

What is the recommended dose of alpha lipoic acid? How many times per day?

Reply

You can track your instances and severities of PN using Cancergraph, available for free in the Apple App Store

2 likes
Reply

Had whole body neuropathy during 8 months of chemo with Docetaxel. Then during 4 month break. A further 2 months down the line and still several times a day. Always on Zoladex and now coupled with Zytiga...so neuropathy continues. BUT Zytiga brought me from 26 PSA to 0.58 in 4 weeks. 2 weeks later down to 0.31.(this week). Wish I could feel the difference. My four years of metastatic trouble and pain free, no real difference to life other than nil sex.

2 likes
Reply

Hi Ed,

Have you already had the chemo?

I am currently on ADT and have not had chemo yet, but I have researched it because it is probably in my future.

The following site is a great source of information actions you can take during chemo that could save you from possible side effects.

theprostateadvocate.com/obs...

Cole pack or gloves during infusion can possibly minimize or eliminate neuropathy.

Eye drops frequently during infusion can reduce damage to tear ducts.

Good luck, Clint

2 likes
Reply

I meant to say cold pack socks and gloves during infusion.

4 likes
Reply

Is that similar in theory to the cold caps I saw could possibly preserve hair,

1 like
Reply

I believe so. I think that the cold caps help shut down the capillaries that carry the chemo infused blood to the hair follicles. Eye drops may keep chemo infused tears from pooling in tear ducts and possibly causing them to scar shut. Cold pack gloves and booties shut down capillaries to keep out chemo infused blood that could damage sensitive nerve endings. I have no idea how many patients are effected by in this way by Taxotere. Strength of the infusion? Frequency of the treatments? I can only say that if and when I have to go on chemo, I will use the cold gloves and booties to protect against neuropathy. I don't really care about my hair.

2 likes
Reply

Right on Clint, I am 5 cycles into chemo, no nueropathy yet, I do ice fingers and toes, and will put gel ice pack on bottoms of feet this time to prevent chemo induced nueropathy.

Dan

3 likes
Reply

Hi Clint -- thank you for replying and for the URL which I will read! No, I have not begun chemo yet; like you, I am still on ADT but see chemo on the horizon.

1 like
Reply

Minor in finger tips. I was asked every week about neuropathy.

GD

2 likes
Reply

I have had PN in my feet for several year from cancer drugs. I have not had chemo yet so this is an important subject. My neuropathy bothers me at night when I am trying to sleep. I have found soaking my feet in cold water before bedtime helps. I do take Alpha Lipoic Acid and gabapentin. I also found that if I have problem after trying to sleep I get up and walk around for a half hour. I read while walking. also I stick my feet out from under the covers so they don't get to warm.

3 likes
Reply

Your condition sounds very similar to mine and your actions taken are also similar to what I have tried. I am receiving shots of elligard (Leuprolide) and xgeva (Denosumab) every three months, over the past 28 months, and started experiencing PN to go along with Plantar Faciitis (sp) 6 months into my treatment. My pain is pretty severe the first few steps in the morning but is much better after moving around. Also notice pain in my heals occasionally while lying in bed when driving an extended period of time and then when standing after those drives, a pretty good hit of pain. I am trying ALA but am trying to keep away from Gabapentin because of some of its side effects.

1 like
Reply

My PN does not include a lot of pain, just tingling, and some time my feet feel hot to touch. The tingling keeps me from sleeping. That's why I use Magnelife foot cream and walk around the house before bedtime.

Reply

After 6 treatments I have tingling and pins and needles both hands, three fingers on each, left leg left foot right foot.

1 like
Reply

I had prior history of neuropathy and had some new feelings in my fingers. I had two rounds of chemo before becoming severely ill. For years I have been on Lyrica and after the chemo later on, they added Cymbalta. It has worked very well, with occasional pain and pins and needles. Gabapentin didn't come close to the relief I felt on the combo of Lyrica and Cymbalta.

1 like
Reply

My husband started getting peripheral neuropathy in a small area of his heels, on day 8 after his 3rd chemo. We've been putting bags of ice on his hands and feet, and he sucks on ice cubes through chemo, to hopefully help prevent mucositis. The ice bags don't reach his heels, so we're wondering if using ice bags under his feet near his heels may help prevent this from getting worse. We also use artificial tears, about every 15 minutes to flush the eyes. (hopin every 15 minutes is enough?) He also started getting mucositis on the tip of his tongue right after his 3rd chemo, but that's improved. We're wondering if that may have been caused by not sucking on ice cubes for about 15 minutes during chemo when the PA came to visit, and he was talking with her.

Has anyone who's experienced peripheral neuropathy from docetaxel found that the nerves eventually heal after finishing chemo? If so, how long did it take?

Thank you in advance for all replies. This site has been very helpful!

3 likes
Reply

The neuropathy was not sever with me but annoying. I do not have it anymore now that I now keep my feet in ice during the Docetaxel being administer to me.

3 likes
Reply

Thanks, I'll have to remember that.

Reply

Vitamin B6 taken 100mg a day.

Also zinc 50 mg a day.

Alpha lipoic acid 200 mg twice a day best taken on an empty stomach for best absorption .

My hands and foot neuropathy started with my first dose of docetaxil that would resolve by the next dose but I stopped at my 4th dose because it had affected my finger tips (dropping things) and numbness was up to my knees.

Hands took 5-6 months to return. At one year the 3 middle toes of both feet persist but have 30 % to go and the soles of my feet feel slightly numb, aggravating but tolerable burning with wearing shoes.

Is your toe nails turn blackish you will have a neuropathy to deal with.

Cold cap spared my hair. Cold packs to fingertips and ice cubes I suppose kept the neuropathy from being worse.

Taste gone by day 7 and still not 100%.

I can drink white wine but reds are iffy.

My favorite, Pinto Noir still tastes like vinegar.

FYI, beer and wine may taste like vinegar for a few months or longer, like me.

Gin and tonic was actually good.

No likely you will want to have more than one a day.

My response to chemo was pretty sever. I am told most don't go there.

My best to you.

Keep asking, having some idea is better than being left wondering.

1 like
Reply

You may also like...